Heavy Snow, Northeast Blue Mountains
- When
- March 28, 4:00 PM PST to March 29, 9:00 AM PST
- Where
- Northeast Blue Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.312, -117.374 (the zone’s center; the record gives no point)
An early spring storm brought heavy snow to the northeast Blue Mountains and Palouse. The Sourdough Gulch SNOTEL eight miles west of Anatone picked up 11 inches of accumulation.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
An early spring storm brought heavy snow to the northeast Blue Mountains and Palouse. The Sourdough Gulch SNOTEL eight miles west of Anatone picked up 11 inches of accumulation. On the Palouse, accumulations above 2500 feet ranged from three to six inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 28, 3:36 PM PST, 24 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
436 PM PDT SAT MAR 28 2009
.SYNOPSIS...
A STRONG EARLY SPRING STORM SYSTEM WILL SPREAD RAIN AND SNOW ACROSS
THE REGION THIS EVENING. TONIGHT...WINDY CONDITIONS WILL DEVELOP
NEAR THE CASCADES WHILE RAIN CHANGES TO SNOW FOR THE LOWER ELEVATIONS
ACROSS FAR EASTERN WASHINGTON AND NORTH IDAHO. ON SUNDAY...SNOW
SHOWERS WILL TAPER OFF AS GUSTY WEST WINDS AND COOL CONDITIONS
OVERTAKE THE REGION. THROUGH THE UPCOMING WORK WEEK THE WEATHER
WILL REMAIN UNSETTLED...COOL AND BREEZY.
&&
.DISCUSSION...
TONIGHT AND SUNDAY...WEVE MADE ADDITIONAL UPDATES TO ADD THE
HIGHER ELEVATIONS OF THE PALOUSE AND LEWISTON REGION TO THE
ADVISORY PARTY...UPGRADED THE ID CAMAS PRAIRIE TO A WARNING...AND
MADE ONLY COSMETIC MODIFICATIONS TO THE WIND ADVSY. CONCERNING
THE WIND...GUIDANCE IS NOT INCREASING WINDS DRAMATICALLY UNTIL
AFT 3Z THIS EVENING FIRST THE NEAR THE CASCADES. THE BIGGEST
CHANGE IS THE GUSTY WINDS NOW PROGGED TO DEVELOP JUST AFT 06Z OVER
THE PALOUSE UNDER A 35KT 850MB JET ON THE BACK SIDE OF THE SFC
LOW. THE MAGNITUDE OF THE PRESSURE GRADIENT SUPPORTS CLOSE TO WIND
ADVSY STRENGTH SUSTAINED WINDS FOR THIS REGION WELL INTO SUNDAY
MORNING BEFORE THE CYCLONE FILLS AND MOVES E. TO ACCOUNT FOR
THIS...WE ADDED GUSTY WINDS AND BLOWING SNOW TO THE SNOW HIGHLIGHT
WORDING FOR MAINLY THE NRN BLUES AND CAMAS PRAIRIE OVERNIGHT.
SIGNIFICANT CHALLENGES IN WITH SNOW LEVELS AND SNOW AMNTS STILL
EXIST. FCST SOUNDINGS AND CURRENT OBS SHOW SNOW LEVELS FALLING TO
AROUND 3K FT MSL FOR THE PALOUSE THIS EVENING...THEN CLOSER TO 2K
FT MSL LATER TONIGHT. THIS IS SIGNIFICANT SINCE THIS IS THE REGION
MOST LIKELY TO GET THE MOST PCPN THE NEXT 12 HOURS FOR LOWER
ELEVATION TOWNS ACCOMPANYING COLD FROPA TONIGHT AS THE LOW TRACKS
OVERHEAD. UNLIKE THE DEW PT TEMPS IN THE MID 30S ACROSS THE
PALOUSE...READINGS ARE ABOUT 10F COOLER TO THE N AROUND SPOKANE
AND NE WA/N ID. THIS DRIER AIR SHOULD PRODUCE A SNOW LEVEL LOW
ENOUGH TO ACCUMULATE BY EARLY THIS EVENING FOR SPOKANE...MAINLY
ABOVE 2.5K FT MSL. AND WITH SPOKANE ON THE NRN EDGE OF THE
HEAVIEST PCPN BAND ACROSS THE PALOUSE...WE KEPT THE VALID TIME OF
THE ADVSY UNCHANGED FROM PREVIOUS. LASTLY...OUR APPROACH OF
FOLLOWING THE GFS PCPN (BUT SHIFTED SLIGHTLY N TO TAKE INTO
ACCOUNT ANY UNCERTAINTY WITH THE POSITION OF THE MID LEVEL DRY
SLOT) HAS PANNED OUT OK...SO FAR. BZ
SUNDAY NIGHT THROUGH TUESDAY NIGHT...A VIGOROUS EARLY SPRING
SYSTEM TRACKS EAST LEADING TO IMPROVING WEATHER...BEFORE THE NEXT
SYSTEM SLIDES BY WITH A RAIN AND SNOW THREAT LATE MONDAY NIGHT AND
TUESDAY. TEMPERATURES ARE EXPECTED TO REMAIN BELOW AVERAGE THIS
PERIOD.
SUNDAY NIGHT...THE INLAND NW FINDS ITSELF IN A NW FLOW ON THE
BACKSIDE OF THE EXITING SYSTEM. THE TROWAL WEAKENS AND ONE MORE
UPPER SHORT-WAVE SLIPS ACROSS THE WA/ID BORDER BEFORE EXITING BY
MONDAY MORNING. THIS WILL KEEP A PRECIP RISK ACROSS PARTS OF THE
EASTERN CWA...ESPECIALLY THE CENTRAL PANHANDLE TO CAMAS PRAIRIE
AND BLUES. SOME CHANCES WILL LINGER OVER THE CASCADE CREST TOO.
WINDS WILL DECREASE OVER MUCH OF THE CWA EARLY SUNDAY
EVENING...THOUGH THIS DECREASE WILL BE MORE GRADUAL IN THE
CASCADES DUE TO THE PROXIMITY OF THE JET.
MONDAY...SHORT-WAVE RIDGING DEVELOPS ALONG WITH A MORE WESTERLY
FLOW. THIS WILL PUSH THE MAIN PRECIP CHANCES INTO THE CASCADES AND
EASTERN MTN ZONES...BUT GENERALLY A DRIER DAY IS EXPECTED. LOOK
FOR INCREASING CLOUDS LATE AHEAD OF THE NEXT SYSTEM.
MONDAY NIGHT THROUGH TUESDAY NIGHT...THE NEXT SYSTEM SWINGS
THROUGH BC AND THE PACIFIC NW. THERE ARE TIMING AND TRACK
DIFFERENCES THAT NEED TO BE IRONED OUT...BUT THE SYSTEM APPEARS TO
HAVE A MORE NORTHERLY TRAJECTORY THAN THIS WEEKENDS SYSTEM. A
WARM FRONT COMES INTO THE REGION MONDAY NIGHT WITH MOISTENING
ISENTROPIC LIFT. A WESTERLY FLOW DIRECTS THE BEST LIFT...AND SO
HIGHEST PRECIP CHANCES AND QPF...AT THE CASCADE CREST AND EASTERN
MTN ZONES UNTIL TUESDAY PM. THE WESTERLY FLOW IS EXPECTED TO KEEP
THE PRECIP THREAT LOW IN THE LEE OF THE CASCADES. DAYTIME SNOW
LEVELS ARE PROJECTED TO BE NEAR 2500-3500 FEET (HIGHEST
SOUTHEAST). SOME SNOW MAY MIX IN BELOW THESE LEVELS BUT
ACCUMULATIONS ARE NOT EXPECTED TO BE SIGNIFICANT ATTM. BY TUESDAY
NIGHT THE FLOW TURNS NWLY WITH THE PASSING FRONT/UPPER WAVE...AND
SOME DRIER AIR INVADES. THIS WILL PUSH THE MAIN PRECIP CHANCES TO
THE CENTRAL PANHANDLE AND FAR SOUTHEAST ZONES. BREEZY TO WINDY
CONDITIONS ARE ALSO EXPECTED TO DEVELOP BEHIND THE FRONT FOR
TUESDAY AFTERNOON AND EVENING...POTENTIALLY REACHING ADVISORY
LEVELS ACROSS THE BASIN TO PALOUSE (AND MORE MARGINALLY OVER THE
SPOKANE/CDA AREA). /JCOTE
WEDNESDAY THROUGH SATURDAY...MODELS NOT IN THE GREATEST AGREEMENT.
THEY ALL SHOW CONTINUED NORTHWEST FLOW WITH A TROUGH MOVING
THROUGH AND THEN A RIDGE BUILDING IN. HOWEVER...THEIR
STRENGTH...TIMING AND PLACEMENT OF ALL THESE FEATURES DIFFER.
DOING A DPROG/DT OF THE GFS AND ECMWF...LOOKS LIKE THE ECMWF
WAVERS A BIT ON CONSISTENCY AS TO WHERE TO SET UP THE RIDGE. THE GFS
LOOKS TO BE THE BETTER MODEL AND TRENDED FORECAST TOWARDS THE GFS.
KEPT SHOWERS IN THE FORECAST WEDNESDAY THROUGH FRIDAY WITH THE
TROUGH IMPACTING THE INLAND NORTHWEST SOMETIME IN THE WEDNESDAY
NIGHT/THURSDAY TIME FRAME. THEN FRIDAY NIGHT AND SATURDAY STARTED
DECREASING CHANCE OF PRECIP AS THE RIDGE MOVES IN. TRENDED
TEMPERATURES MORE TOWARDS GUIDANCE AND SEASONAL AVERAGE VALUES.
MIN TEMPERATURES WILL BE AROUND AVERAGE. MAX TEMPERATURES WILL
START OUT BELOW AVERAGE...BUT TREND MORE TOWARDS AVERAGE READINGS
BY FRIDAY AND SATURDAY. THE EXCEPTION TO THIS IS ACROSS THE EAST
SLOPE VALLEYS/BASIN WHERE THEY WILL EXPERIENCE AVERAGE DAYTIME
TEMPERATURES THROUGH THE FORECAST PERIOD. /NISBET
&&
.AVIATION...
RAIN OR RAIN/SNOW IS EXPECTED TO CHANGE TO ALL SNOW BETWEEN 02-09Z.
IMPROVEMENT IS EXPECTED FROM KEAT-KMWH BTWN 06-10Z...WITH INCREASING
WINDS. PRECIP MAY BE MODERATE TO HEAVY AT TIMES OVER EAST TAF SITES
THROUGH 15Z SUNDAY...BEFORE DECREASING. WINDS WILL INCREASE AFT 11Z
AND REMAIN WINDY THROUGH THE DAY. POTENTIAL GUSTS ACROSS THE PALOUSE
AND BASIN COULD REACH 40 MPH. THERE MAY ALSO BE BLSN ACROSS THE
PALOUSE BTWN 11-18Z WHEN THE STRONGEST WINDS WILL OCCUR WITH SNOW
STILL FALLING.
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 32 39 27 43 31 45 / 90 80 10 10 40 50
COEUR DALENE 32 39 25 41 30 43 / 90 80 20 10 50 60
PULLMAN 31 39 27 43 31 45 / 100 80 20 10 40 50
LEWISTON 34 45 32 49 34 53 / 100 80 20 10 20 30
COLVILLE 31 40 26 48 29 47 / 90 30 10 10 50 50
SANDPOINT 30 38 26 40 30 42 / 90 70 20 20 50 60
KELLOGG 29 35 26 38 27 41 / 100 90 50 20 60 70
MOSES LAKE 34 53 30 54 34 56 / 60 10 0 10 10 10
WENATCHEE 34 52 32 54 35 55 / 60 10 0 10 10 10
OMAK 33 49 29 53 32 52 / 60 10 0 10 20 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 11 AM PDT
SUNDAY FOR COEUR DALENE AREA...IDAHO PALOUSE...LEWISTON
AREA...NORTHERN PANHANDLE.
WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 5 PM PDT
SUNDAY ABOVE 2500 FEET FOR CENTRAL PANHANDLE MOUNTAINS.
WINTER STORM WARNING FROM 11 PM THIS EVENING TO 5 PM PDT SUNDAY
ABOVE 2500 FEET FOR LEWIS AND SOUTHERN NEZ PERCE COUNTIES.
WA...WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 11 AM PDT
SUNDAY FOR LOWER GARFIELD AND ASOTIN COUNTIES...NORTHEAST
MOUNTAINS...SPOKANE AREA...WASHINGTON PALOUSE.
WIND ADVISORY FROM 11 PM THIS EVENING TO 8 AM PDT SUNDAY FOR
MOSES LAKE AREA...UPPER COLUMBIA BASIN...WATERVILLE
PLATEAU...WENATCHEE AREA.
WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 5 PM PDT
SUNDAY ABOVE 4500 FEET FOR NORTHEAST BLUE MOUNTAINS.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 546 AM PDT SAT MAR 28 2009 WAZ034-035-041-043-044-291300- MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA- OKANOGAN VALLEY-WATERVILLE PLATEAU- 546 AM PDT SAT MAR 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT A STRONG STORM SYSTEM WILL MOVE INTO THE REGION TODAY. THE MAIN HAZARD WITH THIS STORM WILL BE STRONG WINDS AS A POWERFUL COLD FRONT PUSHES THROUGH AND STRONG UPPER LEVEL WINDS MIX DOWN TO THE SURFACE LATE THIS AFTERNOON AND THROUGH TONIGHT. SUSTAINED WINDS OF 25 TO 35 MPH WILL BE POSSIBLE WITH LOCAL GUSTS AS HIGH AS 55 MPH. WINDS WILL DECREASE THROUGH THE DAY SUNDAY...BUT GUSTS TO 35 MPH WILL BE REMAIN POSSIBLE BEFORE ENDING IN THE AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. IDZ001-004-027-WAZ031-037-038-042-291300- NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- EAST SLOPES NORTHERN CASCADES- 546 AM PDT SAT MAR 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A STRONG STORM SYSTEM WILL MOVE THROUGH THE REGION LATE TODAY AND INTO SUNDAY. THIS STORM WILL LIKELY PRODUCE SIGNIFICANT MOUNTAIN SNOW ESPECIALLY OVER THE CENTRAL IDAHO PANHANDLE AND NEAR THE CASCADES CREST...WITH LESSER AMOUNTS TO THE NORTH ACROSS NORTHEAST WASHINGTON. GUSTY WINDS WILL BE LIKELY...ESPECIALLY IN THE MOUNTAINS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HEAVY SNOW POTENTIAL WILL CONTINUE...BUT THE FOCUS OF HEAVY ACCUMULATIONS WILL SHIFT TO THE BLUE MOUNTAINS AND THE CAMAS PRAIRIE BY SUNDAY...WITH FURTHER ACCUMULATIONS IN THE CENTRAL IDAHO PANHANDLE MOUNTAINS. BY SUNDAY EVENING SNOW SHOWERS WILL TAPER OFF. IDZ002-003-026-WAZ032-033-036-291300- COEUR DALENE AREA-IDAHO PALOUSE-LEWISTON AREA- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- SPOKANE AREA- 546 AM PDT SAT MAR 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A STRONG STORM SYSTEM WILL MOVE INTO THE REGION THIS AFTERNOON. WHILE PRECIPITATION WILL BEGIN AS RAIN TODAY...RAIN WILL CHANGE OVER TO SNOW TONIGHT WITH SIGNIFICANT ACCUMULATIONS POSSIBLE ACROSS THE SPOKANE REGION AND THE PALOUSE TONIGHT AND SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157584, 157585.